An equivariant discrete model for complexified arrangement complements

Emanuele Delucchi, Michael J Falk

Research output: Contribution to journalArticle

Abstract

We define a partial ordering on the set Q = Q(M) of pairs of topes of an oriented matroid M, and show the geometric realization |Q| of the order complex of Q has the same homotopy type as the Salvetti complex of M. For any element e of the ground set, the complex |Qe| associated to the rank-one oriented matroid on {e} has the homotopy type of the circle. There is a natural free simplicial action of Z4 on |Q|, with orbit space isomorphic to the order complex of the poset Q(M, e) associated to the pointed (or affine) oriented matroid (M, e). If M is the oriented matroid of an arrangement A of linear hyperplanes in Rn, the Z4 action corresponds to the diagonal action of C on the complement M of the complexification of A: |Q| is equivariantly homotopyequivalent to M under the identification of Z4 with the multiplicative subgroup {±1, ±i} ⊂ C, and |Q(M, e)| is homotopy-equivalent to the complement of the decone of A relative to the hyperplane corresponding to e. All constructions and arguments are carried out at the level of the underlying posets. We also show that the class of fundamental groups of such complexes is strictly larger than the class of fundamental groups of complements of complex hyperplane arrangements. Specifically, the group of the non-Pappus arrangement is not isomorphic to any realizable arrangement group. The argument uses new structural results concerning the degree-one resonance varieties of small matroids.

Original languageEnglish (US)
Pages (from-to)955-970
Number of pages16
JournalProceedings of the American Mathematical Society
Volume145
Issue number3
DOIs
StatePublished - 2017

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'An equivariant discrete model for complexified arrangement complements'. Together they form a unique fingerprint.

  • Cite this